Side Effects of Gout Drugs
What medication is the backbone of gout therapy?
Hi, I'm Dr. Pamela Rosenthal, Rheumotologist at the NYU Langone Medical Center for About.com. In this video, I'll be discussing some common side effects of gout medications.Standard care for an acute gout attack are non-steroidal anti-inflammatory drugs (NSAIDs), which include drugs such as indomethacin, naproxen, and ibuprofen. The classic side effects of those medications are gastric ulcers and gastrointestinal bleeds. In addition, they have kidney side effects and they can also contribute to elevations in blood pressures. For a gout attack, you are usually taking them for a few days and not much longer, so for this short period of time, you're probably going to be okay, although you should be aware that these are common side effects. However, if you're someone who's ever had a gastric ulcer or if you are someone on blood thinners, you should not be taking these medications.In the case of patients who cannot tolerate NSAIDS, or for whom NSAIDs are contraindicated, corticosteroids such as prednisone are very powerful anti-inflammatory drugs. Prednisone is a wonderful medication, but it has an incredibly long list of side effects, up to, and including, causing your blood sugars to be elevated. So, if you are person with diabetes, your blood sugars will quickly respond to this medication. Again, in the context of gout, we're using it for a short period of time. So most of the long-term side effects of corticosteroid therapy can be avoided just by using it for a short period of time.Colchicine is really the backbone of gout therapy. It can be used in the context of an acute attack and it can be used for chronic suppressive therapy. Daily colchicine tends to be extremely safe and well-tolerated. Like all medications, there are always side effects, but, by and large, colchicine is pretty safe and well tolerated.Uric acid lowering therapy such as allopurinol can cause rashes, and can cause some impact on renal function, but overall, if you're one of those people for whom it's well tolerated, it is a great therapy. In addition it's important to know that if you think you're having an adverse reaction to a medication, you should most certainly call your physician. If you've checked your blood pressure and it's high, or if you're developing a rapidly progressive rash, you would certainly be indicated to go to your local emergency room.Thank you for watching. To learn more, please visit About.com.